Background: Levetiracetam is a broad-spectrum antiseizure drug which works to terminate convulsions and is used in the treatment of certain types of seizures. It is commonly used to treat epilepsy in adults, and has proven an effective treatment for adults with focal seizures. This drug is normally well tolerated, but commonly reported adverse effects include fatigue, somnolence, and dizziness. A few less common effects have been noted as well, including behavioral disturbances, thrombocytopenia, and—in very few cases—rhabdomyolysis.
Case Report: Our case reports a 55-year-old male who presented to a rural emergency department for active convulsing and unresponsiveness. Initial treatment stopped convulsions temporarily, but seizing resumed after imaging. The patient was then loaded with 4g IV levetiracetam with instructions to re-administer 2g IV every 12 hours. Throughout the course of treatment, creatinine kinase (CK) levels increased from a baseline of 391 U/L to a peak value of 13,385 U/L on day six of levetiracetam use, despite IV fluid administration. The correlation in timing between the start of levetiracetam administration and the steady rise in CK levels was suspicious for drug-induced rhabdomyolysis. Levetiracetam was discontinued and CK levels promptly started to decline, furthering our suspicions. Case review revealed 14 other instances of levetiracetam-induced rhabdomyolysis in the last decade, supporting the correlation found between the drug and the increase in CK levels.
Conclusion: Our case outlines the potential for levetiracetam to cause rhabdomyolysis. Instances have shown a significant temporal correlation between the administration of the medication and increase in creatinine kinase levels. CK levels should be closely monitored and management plans may need to be changed in patients who develop rhabdomyolysis.
Merrill L, Hohn L, Jones M, Gibson S, Moody T, Breemo A. A Suspected Case of Levetiracetam Induced Rhabdomyolysis. Aesculapius. 2023 Mar 31; 4(1):Article 3. Available from: https://red.library.usd.edu/aesculapius/vol4/iss1/3. Free full text article.